Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 196, NWS Paducah, KY

May 20, 2011Carter County, Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 20, 2011, 2:47 PM CDT for Carter County, Ripley County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2011, 2:47 PM CDT (19:47 UTC)
Expired
May 20, 2011, 3:30 PM CDT
In force
43 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Carter County, MO, Ripley County, MO

The radar

The Memphis radar (KNQA), 175 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

314 
WUUS53 KPAH 201947
SVRPAH
MOC035-181-202030-
/O.NEW.KPAH.SV.W.0196.110520T1947Z-110520T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
247 PM CDT FRI MAY 20 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CARTER COUNTY IN SOUTHEAST MISSOURI...
  RIPLEY COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 330 PM CDT.

* AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 15 MILES WEST OF GATEWOOD TO 19 MILES SOUTH OF GATEWOOD..AND
  MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  GATEWOOD...
  HANDY...
  DONIPHAN...
  OXLY...
  BUDAPEST...
  NAYLOR...
  HUNTER...
  FAIRDEALING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS LINE OF STORMS. SEEK SHELTER INDOORS. STAY TUNED
TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

&&

LAT...LON 3680 9113 3682 9111 3682 9108 3691 9086
      3681 9077 3681 9063 3669 9063 3668 9060
      3660 9060 3659 9058 3650 9059 3648 9113
      3659 9114
TIME...MOT...LOC 1947Z 243DEG 40KT 3664 9129 3631 9105
WIND...HAIL 60MPH 0.88IN

$$
1 follow-up statement
996 
WWUS53 KPAH 202009
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
309 PM CDT FRI MAY 20 2011

MOC035-181-202030-
/O.CON.KPAH.SV.W.0196.000000T0000Z-110520T2030Z/
CARTER MO-RIPLEY MO-
309 PM CDT FRI MAY 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR RIPLEY AND SOUTH CENTRAL CARTER COUNTIES IN SOUTHEAST MISSOURI...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF HANDY TO 13 MILES SOUTHEAST OF
GATEWOOD...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE BRIAR...DONIPHAN...OXLY...HUNTER...
FAIRDEALING...BUDAPEST...NAYLOR AND GRANDIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND POWER 
POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT OR 
INTERIOR ROOM OR HALLWAY.

&&

LAT...LON 3680 9113 3682 9111 3682 9108 3691 9086
      3681 9077 3681 9063 3669 9063 3668 9060
      3660 9060 3659 9058 3650 9059 3648 9113
      3659 9114
TIME...MOT...LOC 2009Z 239DEG 31KT 3675 9117 3642 9092
WIND...HAIL 60MPH 0.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:47 PM CDT, 0 minutes earlier.

Area forecast discussion, May 20, 2:47 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
247 PM CDT FRI MAY 20 2011

.DISCUSSION...
TEMPS IN 80S/TDS IN L60S...LAPS SHOWING COMPUTED LI'S TO -2 TO -4
ACROSS SEMO. CURRENTLY BETTER ORGANIZED CONVECTION IS JUST
UPSTREAM...BUT THIS SHOULD TRACK EASTWARD TONIGHT...INTRODUCING
AND SPREADING POPS EASTWARD ACROSS THE FA.

HIGH CHC POPS WILL GROW TO LIKELY POPS TOMORROW...AS UPPER RIDGE
BREAKS DOWN AND PLAINS LOW CATAPULTS ENERGY THROUGH THE UPPER
LEVEL SWLYS/OVERTOP PAH FA. THESE CHANCES PERHAPS LOOK BEST
ALONG/NORTH OF THE OHIO RIVER...WHERE THE BEST ENERGY/MOISTURE
LIFT NORTHEASTWARD ACROSS SOUTHERN ILLINOIS. THERE IS A SLGT RISK
OF SVR SAT.

SAT NIGHT WILL BE A RELATIVE LULL PERIOD...BEFORE MORE ENERGY
LIFTS NEWARD OVERTOP AREA SUNDAY. AND BASICALLY THIS PATTERN OF
OSCILLATING BETTER CHC TIME PERIODS FOLLOWED BY GENERAL LULLS WILL
CONTINUE THRU MUCH OF NEXT WEEK. MORE SUMMER LIKE WARMTH WITH 80S
AND 60S WILL LIKEWISE HOLD FOR MOST OF THE WEEK.

BY THURSDAY...THE GFS AND THE ECMWF SWINGS UPPER LOW/TROF ACROSS
THE TN VALLEY...EFFECTIVELY ENDING THE DAILY POPS. ACCOMPANYING
THIS TRANSITION WILL ALSO BE AN AIR MASS CHANGE TO COOLER 70S/50S
FOR THE END OF THE WEEK AND PERHAPS INTO EARLY NEXT WEEKEND.

&&

.AVIATION...
HIGH CLOUD SHIELD ADVANCING EASTWARD AHEAD OF THUNDERSTORM COMPLEX
OVER SCNTRAL MISSOURI-NE ARKANSAS WILL CONTINUE TO OVERSPREAD THE
REGION THIS AFTERNOON AND EVENING. THE OVERALL MOVEMENT OF THE
COMPLEX IS MORE NORTH THAN EAST...WHICH MEANS IT WILL BE VERY SLOW
TO REACH THE TAF SITES. THUNDER CHANCES WILL BEGIN TO INCREASE
AFTER 06Z AT KCGI...AROUND 12Z AT KPAH...AND AT KEVV/KOWB AFTER
15Z SATURDAY. WHILE CIGS WILL GRADUALLY LOWER THROUGH THE
PERIOD...SUSTAINED PERIODS OF MVFR OR IFR CONDITIONS ARE UNLIKELY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 20, 4:57 AM CDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
457 AM CDT FRI MAY 20 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
457 AM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WHILE THERE WILL BE A LIMITED CHANCE OF THUNDERSTORMS IN THE OZARK
FOOTHILLS OF MISSOURI TODAY...THUNDERSTORM ACTIVITY WILL BECOME
LIKELY TONIGHT OVER MOST OF SOUTHEASTERN MISSOURI AND A SMALL PART
OF SOUTHWESTERN ILLINOIS.

PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING. FLOODED RIVERS
ARE FORECAST TO CONTINUE A STEADY FALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS A WARM FRONT PASSES THROUGH THE QUAD STATE REGION FROM SOUTHWEST
TO NORTHEAST SATURDAY...THUNDERSTORMS WILL BE COMMON OVER MOST OF
THE REGION. THERE IS A SLIGHT RISK OF SOME THUNDERSTORMS REACHING
SEVERE LIMITS ANYWHERE IN THE REGION...WITH DAMAGING WINDS THE
PRIMARY CONCERN. LARGE HAIL AND LOCALLY HEAVY RAIN MAY OCCUR ALSO.
AN ISOLATED TORNADO CANNOT BE RULED OUT IN THE VICINITY OF THE
FRONT.

ANOTHER FLAREUP IN SEVERE POTENTIAL MAY OCCUR SUNDAY...IF SCATTERED
THUNDERSTORMS DEVELOP IN THE HEAT OF THE DAY.

SCATTERED TO WIDELY SCATTERED THUNDERSTORMS WILL REMAIN IN THE
FORECAST THROUGH THE REST OF THE WEEKEND AND MOST OF NEXT WEEK.
CONDITIONS MAY ALLOW SOME STORMS TO BECOME SEVERE AT TIMES NEXT
WEEK. LOCALLY HEAVY RAIN WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT MAY
BE REQUESTED AT TIMES OVER THE NEXT SEVERAL DAYS.

In the hours before

Special weather statement, May 20, 2:34 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
234 PM CDT FRI MAY 20 2011

MOZ100-107>109-202030-
WAYNE MO-CARTER MO-BUTLER MO-RIPLEY MO-
234 PM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR RIPLEY...BUTLER...CARTER AND
SOUTHWESTERN WAYNE COUNTIES IN SOUTHEAST MISSOURI UNTIL 330 PM CDT...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH NICKEL SIZE HAIL...AND VERY STRONG
WINDS AROUND 50 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 28 MILES WEST OF GATEWOOD TO 29 MILES SOUTH OF
GATEWOOD...MOVING NORTHEAST AT 45 MPH.

THIS LINE OF STORMS WILL REACH SOUTHWEST RIPLEY COUNTY AROUND 3
PM...DONIPHAN AND VAN BUREN AROUND 315 PM...AND POPLAR BLUFF AROUND
330 PM.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.